HARRISONBURG -- A deadly reaction to a common medicine....
Acetaminophen is the active ingredient in Tylenol, and is common in lots of medicines - including medicine for arthritis, headaches, fevers, and coughs and colds. But according to the FDA, acetaminophen can cause two rare skin conditions that can be deadly: Stevens-Johnson syndrome and toxic epidermal necrolysis. Signs include flu-like symptoms, then a rash, blisters and the upper part of your skin detaching.
"It can be fatal if it's severe enough and it's untreated," said Mel Anderson, a pharmacist and First Alert Health Team member. "So it's basically just a severe form of an allergic reaction."
The FDA says it's going to require a warning label for prescription acetaminophen, while it will recommend over-the-counter companies to include one. Anderson said ibuprofen already has such a label.
"They put that label on there because it is capable of causing Stevens-Johnson syndrome, not because it's likely, but it's because it's capable of causing it," he said. "And if people are aware of it and catch the early warning signs, the damage can be minimalized. If people don't know, they may just continue to take it, thinking it's part of their virus or part of the flu, and then that's when the trouble arises."
Anderson said the important thing is to know what is in the medicine you are taking, and to stop taking it and see your doctor if you begin to have a reaction to it.
© Copyright 2013 WHSV / Gray Television Group, Inc. All Rights Reserved.